Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 103, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 15, 2001, 6:47 AM CDT for Colbert County, Franklin County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2001, 6:47 AM CDT (11:47 UTC)
- Expired
- Apr 15, 2001, 7:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Colbert County, AL, Franklin County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 151146 SVRBHM ALC033-059-077-151230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 647 AM CDT SUN APR 15 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLBERT COUNTY IN ALABAMA FRANKLIN COUNTY IN ALABAMA LAUDERDALE COUNTY IN ALABAMA * UNTIL 730 AM CDT * AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES WEST OF WATERLOO TO 25 MILES WEST OF RED BAY...MOVING EAST AT 55 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... UNDERWOOD-PETERSVILLE...TUSCUMBIA...SHEFFIELD...RUSSELLVILLE...MUSCLE SHOALS AND FLORENCE. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3502 8841 3456 8872 3436 8779 3501 8721
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:03 AM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Apr 15, 3:03 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 303 AM CDT SUN APR 15 2001 LARGE BAND OF CONVECTION CURRENT MOVING ACROSS PARTS OF CENTRAL ALABAMA THIS MORNING. THIS WAS DUE TO OUTFLOW BOUNDARY MOVING OVER THE AREA FROM PARTS OF MISSISSIPPI EARLY THIS MORNING. THIS BATCH OF CONVECTION DOES NOT APPEAR TO BE TAKING ON ANY SEVERE CHARACTERISTICS, BUT DUE TO ITS WEST-EAST ORIENTATION, IT POSES A HEAVY RAINFALL PROBLEM. WILL CONTINUE TO MONITOR. LOOKING TO THE NORTHWEST, LARGE COMPLEX OF CONVECTION MOVING EAST TO SOUTHEAST ACROSS PARTS OF ARKANSAS THIS MORNING. SEVERAL WATCHES IN PLACE TO THE NORTHWEST. MANY VARIABLES IN TODAY'S FORECAST, WEAK WARM FRONT ACROSS THE SOUTH PART OF ALABAMA, LEFT OVER BOUNDARY FROM CONVECTION MOVING ACROSS PARTS OF CENTRAL ALABAMA, COLD FRONT PROGGED TO MOVE ACROSS AREA TODAY INTO TONIGHT, AND UPPER SHORTWAVES MOVING ACROSS THE AREA. WITH ALL THIS WILL ADD SEVERE WORDING IN MOST LOCATIONS FOR TODAY AND INTO THE EVENING ACROSS THE SOUTH. MODELS GENERALLY SHOW WEAK WARM FRONT LIFTING NORTHEAST ACROSS THE AREA, AS A SURFACE LOW TREKS ACROSS THE TENNESSEE VALLEY REGION. WILL HAVE TO WATCH THE PROGRESS OF THIS BOUNDARY AND HOW IT INTERACTS WITH LEFT OVER BOUNDARY FROM CURRENT CONVECTION ACROSS CENTRAL ALABAMA. COLD FRONT PROGGED TO MOVE OVER THE NORTH PART OF ALABAMA AROUND MIDDAY, AND TO NEAR A DHN-MOB LINE THROUGH MIDNIGHT. COOLER AIR WILL SLIDE IN OVER THE AREA TONIGHT INTO MONDAY. UPPER TROUGH MOVES OVER THE EASTERN SECTIONS OF THE COUNTRY TUESDAY. SHORTWAVE TO SWING ACROSS THE AREA TUESDAY BRINGING IN SOME CLOUDS, POSSIBLY SOME LIGHT RAIN, AND A SECOND SURGE OF COLD AIR. 65< PRELIMINARY NUMBERS............. HSV TB 075/051 071/044 055 65630 BHM TB 078/054 074/046 059 65+40 MGM TB 082/059 079/047 063 65550= .BHM...NONE.
In the hours before
Special weather statement, Apr 15, 6:22 AM CDT, 25 minutes before
ALZ001>038-040>050-151400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 622 AM CDT SUN APR 15 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ...SEVERE STORMS POSSIBLE ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY INTO THIS EVENING... A LINE OF STRONG TO SEVERE STORMS CONTINUES TO MOVE RAPIDLY ACROSS PARTS OF NORTH MISSISSIPPI THIS MORNING. THE BAND OF STORMS WILL MOVE ACROSS PARTS OF NORTH ALABAMA THIS MORNING. IF THE STORMS KEEP THEIR PRESENT STRENGTH...DAMAGING WINDS AND LARGE HAIL MAY OCCUR ACROSS PARTS OF NORTH ALABAMA THIS MORNING. A WARM FRONT EXTENDS ACROSS PARTS OF SOUTH ALABAMA AND MISSISSIPPI THIS MORNING. THE WARM FRONT IS EXPECTED TO MOVE NORTHWARD THROUGH THE DAY ACROSS PARTS OF CENTRAL ALABAMA. A STRONG COLD FRONT IS EXPECTED TO MOVE SOUTHWARD OVER THE NORTHERN SECTIONS OF THE STATE THIS AFTERNOON. IN THE UPPER ATMOSPHERE...A SERIES OF UPPER LEVEL DISTURBANCES ARE EXPECTED TO MOVE ACROSS THE AREA THROUGH TONIGHT. AS A RESULT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE. DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE POSSIBLE. THE STORM PREDICTION CENTER HAS PLACED MOST OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE STORMS. NORTH ALABAMA...STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD ACTIVATE THIS MORNING. ELSEWHERE...STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD KEEP UP WITH THE LATEST STATEMENTS AND FORECASTS FOR POSSIBLE ACTIVATION LATER THIS MORNING AND INTO THE AFTERNOON.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 6:47 AM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.